Texas, 2022

High Wind in Texas, April 11, 2022

April 11, 2022 · NWS MAF · 2 events in 2 counties and zones

A digging shortwave trough across the Intermountain West brough westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A digging shortwave trough across the Intermountain West brough westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 10, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 10, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 AM CDT Mon Apr 11 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Mon Apr 11 2022

VFR conditions with generally southwesterly winds will continue
the next 24 hours. LLWS at around 2kft will be an issue at all
terminals through daybreak due to a WNW oriented 45-50kt LLJ
across SE NM/W TX. Surface winds will increase by mid to late
morning, with gusts to 25-30kt expected areawide through early
evening when winds diminish. Another round of LLWS may be possible
late in the period.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 139 PM CDT Sun Apr 10 2022

WV imagery shows the upper trough just entering West Texas and
Southeast New Mexico at 17Z, with westerlies increasing and becoming
gusty in response to a surface trough moving east out of the South
Plains.  Patchy BLDU is expected this afternoon as a result.  A
fetch of mid clouds is moving across Southeast New Mexico and
adjacent parts of West Texas, playing hob with fire weather. See
fire weather discussion below for more details. Regardless,
downslope warming will still push highs this afternoon into upper
80s/lower 90s most locations.

Overnight, a LLJ will develop, but this one will be out of the WNW,
rounding the base of the trough and keeping winds up in the
Guadalupes.  This and a few high clouds will keep overnight lows
elevated again, as well.

Monday looks like a repeat of today, only the NAM mountain wave
signature does not look as pronounced as it does today.
Nevertheless, a few hours of high winds are still anticipated in the
Guadalupes, and we'll maintain a watch for this.  Wind Advisories
also look in store for the adjacent plains.  Temperatures should be
similar to today's, give or take a degree.

Monday night, flow aloft transitions to southwest as the next trough
digs eastward.  Winds should begin picking up in the west after
midnight, as 700mb height gradients tighten up to better than
60m/150nm going into Tuesday morning, and the mountain wave
signature deepens.  As a result, temperatures Monday night will
remain above-normal once again.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 139 PM CDT Sun Apr 10 2022

A broad, upper trough will be over the western half of the country
on Tuesday. High temperatures on Tuesday are expected to be similar
to the previous day with highs mostly in the 80s and 90s. The upper
trough will begin moving over the central part of the country on
Wednesday with the base of the upper trough moving over West Texas
and Southeast New Mexico. This will send a cold front into the
region allowing for temperatures to cool into the 60s across
portions of Southeast New Mexico and the Guadalupe and Davis
Mountains to the 80s near the Rio Grande. Temperatures will begin
warming back up on Thursday with highs mostly in the 80s as
southerly winds return. The warming trend will continue into Friday
with westerly surface winds returning to the area. Temperatures on
Saturday will mostly be in the 80s and 90s with winds remaining out
of the west. A cold front may move into the area next Sunday
allowing for temperatures to cool into the 70s and 80s across most
of West Texas and Southeast New Mexico.

&&

.FIRE WEATHER...
Issued at 139 PM CDT Sun Apr 10 2022

Critical fire weather continues today with a Red Flag Warning in
effect into this evening for all of West Texas and Southeast New
Mexico. Winds will increase out of the west today with high winds
expected in the Guadalupe Mountains. Winds will be at least 20 mph
across most locations this afternoon. Minimum relative humidity
values will be less than 15 percent areawide today with most
locations experiencing humidities in the single digits. Humidity may
get down to 5 percent across portions of the Permian Basin,
Southeast New Mexico, and Pecos River Valley. RFTI values will be
critical to extreme across much of the area today. ERC values are
above the 90th percentile across most of West Texas and Southeast
New Mexico with some areas above the 97th percentile. Temperatures
today will be over 10 degrees above normal.

Critical fire weather will continue into Monday with a Red Flag
Warning in effect for Southeast New Mexico and most of West Texas.
Winds will again strengthen out of the west but are not expected to
be quite as strong as winds today. However, high winds are still
possible in the Guadalupe Mountains and many places across the
Southeast New Mexico and West Texas plains will likely experience
winds above or near 20 mph Monday afternoon. Temperatures will be
around 10 degrees above normal on Monday. Minimum relative humidity
values will be below 15 percent areawide on Monday with most
locations again experiencing single digit humidities. RFTI values
are not expected to be quite as high as today but most areas will
still see values in the near critical to extreme categories.

Tuesday will likely be the windiest day with winds increasing out of
the southwest to west. Strong winds will be possible in the
Guadalupe Mountains with Wind Advisory conditions possible across
the Southeast New Mexico plains and portions of West Texas. Most
places will experience winds of at least 20 mph Tuesday afternoon.
Temperatures will again be around 10 degrees above normal. Minimum
relative humidity values are again expected to be less than 15
percent areawide on Tuesday with most places experiencing single
digit relative humidity. The RFTI category will be critical to
extreme across most areas on Tuesday.

Low relative humidity values are still expected across the area on
Wednesday despite a cold front moving into the region. Surface winds
will mostly be out of the northwest which will bring in drier air
along with the cold front which will prevent humidity from
increasing. Winds are expected to be near 15 to 20 mph across most
of the area on Wednesday. RFTI values will generally range from near
critical to extreme.

Fire weather concerns are expected to continue from Thursday through
the end of the week. Minimum relative humidity values are expected
to be 15 percent or less across most, if not all, of the area.
Fortunately, winds will generally be less than 20 mph across most of
the area Thursday through Saturday. This will result in RFTI values
mostly in the elevated to near critical categories with some areas
still experiencing critical to extreme RFTI values. Temperatures
will generally be near or above normal Thursday through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               90  58  92  57 /   0   0   0   0
Carlsbad                 85  55  84  45 /   0   0   0   0
Dryden                   94  61  93  61 /   0   0   0   0
Fort Stockton            90  56  91  55 /   0   0   0   0
Guadalupe Pass           78  52  76  44 /   0   0   0   0
Hobbs                    84  54  84  44 /   0   0   0   0
Marfa                    82  44  82  42 /   0   0   0   0
Midland Intl Airport     89  56  90  55 /   0   0   0   0
Odessa                   88  58  89  56 /   0   0   0   0
Wink                     89  53  89  50 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning from 11 AM CDT /10 AM MDT/ this morning to 10
     PM CDT /9 PM MDT/ this evening for Andrews-Borden-Crane-
     Davis Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains-Howard-Loving-
     Marfa Plateau-Martin-Midland-Pecos-Reeves County Plains-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 2 PM this afternoon to 11 PM CDT this evening
     for Eastern Culberson County-Van Horn and Highway 54
     Corridor.

     High Wind Warning until 8 AM CDT /7 AM MDT/ this morning for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Watch from this afternoon through this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Red Flag Warning from 10 AM to 9 PM MDT Monday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory from 1 PM to 10 PM MDT Monday for Eddy County
     Plains.

     High Wind Warning until 7 AM MDT Monday for Guadalupe Mountains
     of Eddy County.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....80
AVIATION...84
Hazardous weather outlook, Apr 10, 8:08 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
908 PM CDT Sun Apr 10 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120215-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
908 PM CDT Sun Apr 10 2022 /808 PM MDT Sun Apr 10 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Red Flag Warning is in effect from late Monday morning through
Monday evening for all of Southeast New Mexico and most of West
Texas.

A High Wind Watch is in effect Monday afternoon and evening for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect Monday afternoon and evening for the
Eddy County Plains, Van Horn and the Highway 54 Corridor, and
eastern Culberson County.

A Fire Weather Watch is in effect from Tuesday morning through
Tuesday evening for all of West Texas and Southeast New Mexico.

Critical to extreme fire weather conditions are possible Wednesday.

High winds are possible from late Monday night through Wednesday
in the Guadalupe and Delaware Mountains. High winds will also be
possible Tuesday in portions of the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
April 11, 12:00 AM CST to 1:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 11, 12:38 AM CST to 6:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023571, 1023570.